- Symptoms: Fatigue, weakness, myalgias, and GI distress, including abdominal pain, abdominal distention, nausea/vomiting, diarrhea. Later can advance to dyspnea, orthostasis, organ failure (hepatic, renal), cardiovascular collapse and death.
- Mortality: 7% with lactate 5-10 mM, 20-30% with lactate 10-15 mM, 50-60% with lactate >15 mM
- Caused by NRTI use: d4T, ddI, AZT. Does not appear to be caused by 3TC, FTC, ABC, TDF, TAF, though listed in package insert as a class effect. Use of d4T and ddI no longer recommended; occurrence now rare.
- Associated with mitochondrial DNA gamma polymerase inhibition and decrease in mitochondrial DNA
- May be accompanied by hepatic steatosis (fatty liver), pancreatitis. Fatal liver failure can occur (earliest reports in AZT-treated patients)
- Increased risk with lower CD4, older age, female sex.
There's more to see -- the rest of this topic is available only to subscribers.